Geometric and Functional Analysis

, Volume 22, Issue 5, pp 1289–1321 | Cite as

Nonlinear maximum principles for dissipative linear nonlocal operators and applications

  • Peter ConstantinEmail author
  • Vlad Vicol


We obtain a family of nonlinear maximum principles for linear dissipative nonlocal operators, that are general, robust, and versatile. We use these nonlinear bounds to provide transparent proofs of global regularity for critical SQG and critical d-dimensional Burgers equations. In addition we give applications of the nonlinear maximum principle to the global regularity of a slightly dissipative anti-symmetric perturbation of 2D incompressible Euler equations and generalized fractional dissipative 2D Boussinesq equations.

Keywords and phrases

Nonlinear lower bound maximum-principle fractionalLaplacian anti-symmetrically forced Euler equations nonlocal dissipation 

Mathamatical Subject Classification (2000)

35Q35 76B03 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BKM84.
    Beale J.T., Kato T., Majda A.: Remarks on the breakdown of smooth solutions for the 3-D Euler equations. Communications in Mathematical Physics 94(1), 61–66 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  2. BT07.
    Bardos C., Titi E.S.: Euler equations of incompressible ideal fluids. Russian Mathematical Surveys 62(3), 409–451 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  3. CV10.
    Caffarelli L., Vasseur A.: Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation. Annals of Mathematics 71(3), 1903–1930 (2010)MathSciNetCrossRefGoogle Scholar
  4. CW.
    C. Cao and J. Wu. Global regularity for the 2D anisotropic Boussinesq equations with vertical dissipation. Preprint arXiv:1108.2678v1 [math.AP].Google Scholar
  5. Cha06.
    Chae D.: Global regularity for the 2D Boussinesq equations with partial viscosity terms. Advances in Mathematics 203(2), 497–513 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  6. CCW11.
    Chae D., Constantin P., Wu J.: Inviscid models generalizing the 2D Euler and the surface quasi-geostrophic equations. Archive for Rational Mechanics and Analysis 202(1), 35–62 (2011)MathSciNetCrossRefGoogle Scholar
  7. Che95.
    J.Y. Chemin. Fluides parfaits incompressibles. In: Astérisque, Vol. 230. Soc. Math. France, Paris (1995).Google Scholar
  8. Con06.
    P. Constantin. Euler equations, Navier–Stokes equations and turbulence. In: Mathematical Foundation of Turbulent Viscous Flows, 143, Lecture Notes in Math., Vol. 1871. Springer, Berlin (2006).Google Scholar
  9. Con07.
    Constantin P.: On the Euler equations of incompressible fluids. Bulletin of the American Mathematical Society (N.S.) 44(4), 603–621 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  10. Con08.
    Constantin P.: Singular, weak and absent: solutions of the Euler equations. Physics D 237(14–17), 1926–1931 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  11. CIW08.
    Constantin P., Iyer G., Wu J.: Global regularity for a modified critical dissipative quasi-geostrophic equation. Indiana University Mathematics Journal 57(6), 2681–2692 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  12. CMT94.
    Constantin P., Majda A.J., Tabak E.: Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar. Nonlinearity 7(6), 1495–1533 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  13. CW08.
    Constantin P., Wu J.: Regularity of Hölder continuous solutions of the supercritical quasi-geostrophic equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 25(6), 1103–1110 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  14. CW09.
    Constantin P., Wu J.: Hölder continuity of solutions of supercritical dissipative hydrodynamic transport equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 26(1), 159–180 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  15. CW99.
    Constantin P., Wu J.: Behavior of solutions to 2d quasigeostrophic equations. SIAM Journal of Mathmatical Analysis 30, 937–948 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  16. CC04.
    Córdoba A., Córdoba D.: A maximum principle applied to quasi-geostrophic equations. Communications in Mathematical Physics 249(3), 511–528 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  17. Dab11.
    Dabkowski M.: Eventual regularity of the solutions to the supercritical dissipative quasi-geostrophic equation. Geometric and Functional Analysis 21(1), 1–13 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  18. DP11.
    Danchin R., Paicu M.: Global existence results for the anisotropic Boussinesq system in dimension two. Mathematical Models and Methods in Applied Sciences 21(3), 421–457 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  19. HL05.
    Hou T.Y., Li C.: Global well-posedness of the viscous Boussinesq equations. Discrete and Continuous Dynamical Systems 12(1), 1–12 (2005)MathSciNetzbMATHGoogle Scholar
  20. HKR10.
    Hmidi T., Keraani S., Rousset F.: Global well-posedness for a Boussinesq-Navier-Stokes system with critical dissipation. Journal of Differential Equations 249(9), 2147–2174 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  21. HKR11.
    Hmidi T., Keraani S., Rousset F.: Global well-posedness for Euler-Boussinesq system with critical dissipation. Communications in Partial Differential Equations 36(3), 420–445 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  22. KN10.
    Kiselev A., Nazarov F.: Global regularity for the critical dispersive dissipative surface quasi-geostrophic equation. Nonlinearity 23(3), 549–554 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  23. KN09.
    Kiselev A., Nazarov F.: A variation on a theme of Caffarelli and Vasseur. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 370, 58–72 (2009)Google Scholar
  24. KNV07.
    Kiselev A., Nazarov F., Volberg A.: Global well-posedness for the critical 2D dissipative quasi-geostrophic equation. Inventiones Mathematicae, 67(3), 445–453 (2007)MathSciNetCrossRefGoogle Scholar
  25. KNS08.
    Kiselev A., Nazarov F., Shterenberg R.: Blow up and regularity for fractal Burgers equations. Dynamics of PDE 5, 211–240 (2008)MathSciNetzbMATHGoogle Scholar
  26. KT00.
    Kozono H., Taniuchi Y.: Limiting case of the Sobolev inequality in BMO, with application to the Euler equations. Communications in Mathematical Physics 214, 191–200 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  27. LLT.
    A. Larios, E. Lunasin and E.S. Titi. Global well-posedness for the 2D Boussinesq system without heat diffusion and with either anisotropic viscosity or inviscid voigt-α regularization. Preprint arXiv:1010.5024v1 [math.AP].Google Scholar
  28. MB02.
    A.J. Majda and A.L. Bertozzi. Vorticity and incompressible flow. In: Cambridge Texts in Applied Mathematics, Vol. 27. Cambridge University Press, Cambridge (2002).Google Scholar
  29. Res95.
    S. Resnick. Dynamical problems in nonlinear advective partial differential equations. Ph.D. Thesis, University of Chicago (1995).Google Scholar
  30. Sil10.
    Silvestre L.: Eventual regularization for the slightly supercritical quasi-geostrophic equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 27, 693–704 (2010)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsThe University of ChicagoChicagoUSA

Personalised recommendations